Heavy Snow, Harney
- When
- December 28, 10:45 PM PST to December 29, 2:00 AM PST
- Where
- Harney forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.064, -118.968 (the zone’s center; the record gives no point)
A winter storm system over Eastern Oregon produced up to 6 inches of new snow over Northern Harney County. This system moved northward across Eastern Oregon with lessor snow fall amounts.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOI wrote it up.
A winter storm system over Eastern Oregon produced up to 6 inches of new snow over Northern Harney County. This system moved northward across Eastern Oregon with lessor snow fall amounts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Dec 28, 7:19 PM PST, 3 hours 26 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
819 PM MST TUE DEC 28 2004
.DISCUSSION...AT 03Z BOISE RADAR AND SATELLITE IMAGERY SHOWED A
NARROW BAND OF RAIN/SNOW EXTENDING FROM BNO EASTWARD TO TWF AND
ADVANCING NORTH 30-35 MPH...WITH PRECIPITATION LASTING ABOUT ONE
HOUR OVER ANY ONE SPOT. 18Z GFS MODELED THIS BAND PERFECTLY SHOWING
AN EAST-WEST 850-500 MB RH LOBE JUST NORTH OF CURRENT 03Z LOCATION.
ACCORDING TO GFS THE LOBE WILL EXIT NORTH OF OUR CWA ABOUT 09Z. THE
BAND HAS BEEN MOVING NORTH INTO 35-45 DEGREE AIR IN THE LOWER SNAKE
BASIN BUT DEW POINTS BELOW 28 DEGS SUGGEST BOTH RAIN AND SNOW.
ZONES WILL BE UPDATED FOR EARLIER ONSET OF RAIN/SNOW TONIGHT.
WILL CONTINUE CURRENT WINTER STORM WATCH AS 18Z GFS SUPPORTS 12Z GFS
AND EVEN INCREASES THE THREAT SLIGHTLY VIA LARGER 850-500 OMEGA WED
AFTERNOON. NEW GFS DECREASES THE THREAT LATE WED NIGHT BUT RENEWS
IT AGAIN THU. FOR NOW WE CONTINUE THE CURRENT WINTER STORM WATCH...
STILL TOO EARLY TO SETTLE ON THE DETAILS AND MOVE UP TO WARNING.
&&
.AVIATION...FOR OVERNIGHT WILL SEE LOCAL MVFR CONDITIONS
ACCOMPANYING LIGHT SNOW OVER SOUTHEAST OREGON. EXPECT TREASURE AND
MAGIC VALLEYS TO REMAIN VFR WITH ISOLATED MVFR CONDITIONS DEVELOPING
IN THE BOISE AND WEST CENTRAL MOUNTAINS AFTER 04Z.
&&
.PREVIOUS DISCUSSION...
SHORT TERM...UPPER RIDGE CONTINUES OVER THE FORECAST AREA AND IS
PRODUCING MILD TEMPS AND DRY WEATHER. CHANGES ARE BEGINNING HOWEVER
AS WE LOOK TO THE SOUTH THROUGH THE GREAT BASIN. STRONG CALIFORNIA
UPPER LOW SYSTEM IS EJECTING SHORT WAVE ENERGY NORTHEAST AS IS PUTS
DOWN MODERATE TO HEAVY AMOUNTS OF RAIN AND MOUNTAIN SNOW IN
CALIFORNIA. THE FIRST OF THESE IMPULSES IS WEAK FOR US AS IT MOVES
FROM THE NEVADA BORDER NORTHWARD OVERNIGHT. IN FACT THIS FEATURE
MINORS OUT ALMOST COMPLETELY AS IT ENCOUNTERS THE RIDGE AND DRY AIR
OVER IDAHO. NONETHELESS...IT DOES WARRANT INCREASING CLOUDS AND LOW
END POPS BASICALLY TO MATCH ADJACENT OFFICES AND A SMALL PROBABILITY
OF PRECIPITATION. A MUCH STRONGER SECOND WAVE EJECTS THRU NEVADA
WEDNESDAY AFTERNOON ON SOUTHERLY FLOW AND LOTS OF DYNAMIC ENERGY.
THIS WAVE HAS ALREADY GRABBED DEEPER PACIFIC MOISTURE AND IT
PRODUCES DECENT AMOUNTS OF QPF OVER THE IDAHO CENTRAL MOUNTAINS BY
THURSDAY MORNING. AROUND ONE HALF TO THREE QUARTERS LIQUID
EQUIVALENT. THIS OUTPUT EXPECTED TO TRANSLATE INTO MODERATE TO
HEAVY SNOW ESPECIALLY IN THE HIGH RANGES OF THE SAWTOOTH AND
ADJACENT MOUNTAINS. ALTHOUGH NOT A HUGE TAP OF SUBTROPICAL MOISTURE
...IT DOES HAVE A STRONG SHORT WAVE COMBINING WITH A COLD UPPER LOW
AND JET ENERGY TO RING OUT WARNING CRITERIA SNOWFALL. AREAS TO THE
WEST OF SUN VALLEY AND THE WEST CENTRAL MOUNTAINS EXPECTED TO GET
MUCH LESS. BY THURSDAY MORNING THIS OLD UPPER LOW OPENS UP AND IS
EJECTING INTO THE INTERMOUNTAIN REGION BUT STILL PRODUCING WEATHER.
MEANWHILE...ANOTHER UPPER LOW IS DROPPING DOWN ALONG THE WEST COAST
FROM THE GULF OF ALASKA WITH COLDER AIR AND IS DESTINED TO BRING THE
REGION BACK INTO WINTER CONDITIONS. AS THE UPPER LOW CLOSES OFF AN
IMPORTANT AREA OF CYCLOGENESIS TAKES PLACES WEST OF THE OREGON
COAST. THIS SYSTEM THEN BEGINS TO MOVE EAST AND FILL ACCORDING TO
THE MODELS. EVEN IN A WEAKENING PHASE HOWEVER...COLDER AIR IS NOW IN
PLACE AND ADDITIONAL PRECIP BREAKS OUT ACROSS THE ZONES FOR NEW
YEARS EVE. PLACEMENT OF THIS SURFACE SYSTEM WILL BE CRITICAL IN
DETERMINING WHAT TYPE OF PRECIP FALLS IN THE POPULATED VALLEYS OF
CENTRAL AND WESTERN IDAHO. MOUNTAINS ARE A GIVEN FOR SNOW BUT A
MIXTURE IS VERY LIKELY THROUGH THE SNAKE RIVER VALLEY.
LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...UNSETTLED WEATHER
CONDITIONS THROUGH THE EXTENDED PERIOD. MODELS STILL SHOWING SOME
VARIATION AS TO WHERE THE NEXT UPPER LEVEL LOW WILL GO BUT MAIN IDEA
IS AN UPPER LEVEL TROUGH OVER THE PACIFIC NORTHWEST THROUGH EARLY
NEXT WEEK. WILL BROAD BRUSH POPS OVER THE AREA AS CONFIDENCE IN THE
TIMING OF THE PRECIPITATION IS LOW. TEMPERATURES WILL BE ON THE
COOL SIDE SO THE POSSIBILITIES OF SNOW IN THE VALLEYS IS NOT OUT OF
THE QUESTION.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WATCH WEDNESDAY AFTERNOON THROUGH THURSDAY
AFTERNOON FOR ZNS 11/13/28.
OR...NONE.
&&
WEATHER.GOV/BOISE
DISCUSSION........LC
AVIATION..........DG
PREV SHORT TERM...GS
PREV LONG TERM....JAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BOISE ID 500 AM MST TUE DEC 28 2004 IDZ011>016-028>030-ORZ061>064-291200- BAKER COUNTY-BOISE MOUNTAINS-CAMAS PRAIRIE-HARNEY COUNTY- LOWER TREASURE VALLEY-MALHEUR COUNTY-OWYHEE MOUNTAINS- SOUTHERN TWIN FALLS COUNTY-SOUTHWEST HIGHLANDS-UPPER TREASURE VALLEY- WEST CENTRAL MOUNTAINS-WESTERN MAGIC VALLEY- 500 AM MST (400 AM PST) TUE DEC 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN IDAHO AND SOUTHEASTERN OREGON. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429068.